Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2017, 10:55 PM CDT for McPherson County, Rice County, Saline County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 10:55 PM CDT (03:55 UTC)
- Expired
- Jun 30, 2017, 12:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McPherson County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
846
WUUS53 KICT 300355
SVRICT
KSC113-159-169-300500-
/O.NEW.KICT.SV.W.0174.170630T0355Z-170630T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1055 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
Eastern Rice County in central Kansas...
Southeastern Saline County in central Kansas...
* Until midnight CDT
* At 1054 PM CDT, a severe thunderstorm was located 7 miles northeast
of Windom, or 9 miles northwest of Mcpherson, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Lyons, Lindsborg, Galva, Canton, Marquette, Little
River, Assaria, Gypsum, Windom, Mcpherson Airport, Roxbury and
Bridgeport.
This includes Interstate 135 between Mile Markers 55 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9737 3822 9822 3845 9819 3852 9802
3852 9793 3857 9792 3881 9737
TIME...MOT...LOC 0354Z 263DEG 30KT 3845 9780
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
770
WWUS53 KICT 300418
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1118 PM CDT THU JUN 29 2017
KSC113-159-169-300500-
/O.CON.KICT.SV.W.0174.000000T0000Z-170630T0500Z/
McPherson KS-Rice KS-Saline KS-
1118 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR MCPHERSON...EASTERN RICE AND SOUTHEASTERN SALINE COUNTIES...
At 1118 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Gypsum to 7 miles northeast of
Sterling, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lyons, Lindsborg, Galva, Canton, Marquette, Little River,
Assaria, Gypsum, Windom, Mcpherson Airport, Roxbury and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9737 3822 9822 3845 9819 3852 9802
3852 9793 3857 9792 3881 9737
TIME...MOT...LOC 0418Z 277DEG 11KT 3859 9741 3827 9810
HAIL...1.00IN
WIND...60MPH
$$
LAWSON878
WWUS53 KICT 300454
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1154 PM CDT THU JUN 29 2017
KSC113-159-169-300504-
/O.EXP.KICT.SV.W.0174.000000T0000Z-170630T0500Z/
McPherson KS-Rice KS-Saline KS-
1154 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON...EASTERN RICE AND
SOUTHEASTERN SALINE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
central Kansas.
LAT...LON 3832 9737 3822 9822 3845 9819 3852 9802
3852 9793 3857 9792 3881 9737
TIME...MOT...LOC 0454Z 263DEG 30KT 3862 9705 3830 9775
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:43 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 29, 6:43 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 29 2017 An isolated storm or two may develop in the Wichita vicinity this evening, otherwise more widespread storm activity is expected later this evening and tonight as a complex of storms rolls east off the high plains and other storms develop along the nose of a LLJ. Flight categories may be reduced to MVFR/IFR under the heaviest activity. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 60 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 70 40 20 10 Winfield-KWLD 69 85 64 87 / 70 50 30 10 Russell 65 84 60 89 / 70 30 20 0 Great Bend 66 83 60 89 / 70 30 20 0 Salina 67 84 62 90 / 60 30 20 0 McPherson 67 83 60 89 / 60 30 20 0 Coffeyville 69 85 65 87 / 60 50 50 10 Chanute 69 84 64 86 / 60 50 40 10 Iola 68 84 63 86 / 60 50 30 10 Parsons-KPPF 69 85 65 87 / 60 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of of strong and severe storms will move southeast across Kansas tonight. The primary threats will be damaging winds and heavy rain with localized flooding possible. A few reports of large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 29, 7:46 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 10 NNE YATES CENTER 38.01N 95.68W
06/29/2017 M0.75 INCH WOODSON KS TRAINED SPOTTER
&&
METZGERSpecial weather statement, Jun 29, 8:17 PM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Wichita KS 817 PM CDT THU JUN 29 2017 KSZ071-072-300145- Woodson KS-Allen KS- 817 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Woodson County in southeastern Kansas... Northwestern Allen County in southeastern Kansas... * Until 845 PM CDT * At 815 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Neosho Falls, or 9 miles northeast of Yates Center...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Iola, Humboldt, Neosho Falls and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3780 9543 3786 9571 3804 9568 3801 9540 TIME...MOT...LOC 0117Z 291DEG 8KT 3793 9559 LAWSON
Special weather statement, Jun 29, 8:45 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Wichita KS 845 PM CDT THU JUN 29 2017 KSZ067-082-300215- Reno KS-Kingman KS- 845 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Reno County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 915 PM CDT * At 843 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northwest of Kingman... moving east at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Waterloo, Penalosa and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3761 9829 3775 9837 3782 9809 3765 9790 TIME...MOT...LOC 0145Z 255DEG 19KT 3769 9822 LAWSON
Special weather statement, Jun 29, 9:14 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Wichita KS 914 PM CDT THU JUN 29 2017 KSZ067-082-300245- Reno KS-Kingman KS- 914 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 945 PM CDT * At 913 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Pretty Prairie...moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Pretty Prairie, Yoder, Waterloo, Mt Vernon, Kingman Airport, Cheney Lake and Cheney State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3760 9820 3783 9827 3799 9788 3768 9781 TIME...MOT...LOC 0214Z 241DEG 19KT 3776 9805 LAWSON
Local storm report, Jun 29, 9:43 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 3 NNE KINGMAN 37.69N 98.08W
06/29/2017 M0.50 INCH KINGMAN KS TRAINED SPOTTER
&&
METZGERSpecial weather statement, Jun 29, 10:28 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 PM CDT THU JUN 29 2017
KSZ032-033-300400-
Russell KS-Lincoln KS-
1028 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
Northwestern Lincoln County in central Kansas...
* Until 1100 PM CDT
* At 1026 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lucas, or 19 miles north of
Wilson...moving east at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lucas, Sylvan Grove, Luray and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3899 9879 3913 9876 3913 9848 3919 9848
3918 9833 3902 9826
TIME...MOT...LOC 0328Z 268DEG 34KT 3909 9858
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 49 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 45 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.